Hail, Yuma
- When
- June 10, 6:25 PM MST
- Where
- Yuma County, 1.04 mi ESE of Abarr
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.845, -102.702
Hail up to pennies in size reported at location.
On the evening of June 10th, a broken line of thunderstorms developed along the Front Range of the Rocky Mountains and moved into East-Central Colorado. A severe thunderstorm occurred within this line and produced wind gusts up to 61 mph and hail up to pennies in size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
On the evening of June 10th, a broken line of thunderstorms developed along the Front Range of the Rocky Mountains and moved into East-Central Colorado. A severe thunderstorm occurred within this line and produced wind gusts up to 61 mph and hail up to pennies in size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 10, 3:40 PM MST, 2 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 440 PM MDT Sat Jun 10 2023 .SHORT TERM...(This evening through Tuesday) Issued at 236 PM MDT Sat Jun 10 2023 Across the Tri State region this afternoon, skies are a mostly sunny to sunny mix, with most of the current cloud cover from diurnal heating. The latest RAP40 500mb analysis and mid level water vapor imagery are showing an ridge over the central Rockies with activity forming along the eastern side of the ridge. There is a frontal boundary draped along the northern cwa and a surface ridge to the west. Winds are northerly with stronger gusts near the CO border around 15-20 mph. Temperatures are mainly in the 70s with a few spot 80s. For the remainder of the afternoon into this evening, the main wx concerns will again focus on the potential for strong to severe storms. The threats will be hail initially, but the latest CAMs showing convection to initiate around 00z Sunday near the CO border, form into a line and move across the cwa through 06z. This will shift threat to more wind as the evening progresses. Along with the wind/hail threats, the possibility for heavy rainfall is there again, posing a flash flooding threat. Areas south of the Interstate have the most risk for tonight based on the heavy rainfall received last night. The region will continue to see PW values near an inch with dewpts in the 50s overnight. Model soundings show narrow profiles hinting at heavy rainfall potential. WPC continues to have Excessive Rainfall Outlooks impacting portions of the region this weekend, with the entire cwa under a Slight/Marginal risk for the Monday timeframe. Currently no watches in effect for flooding potential as not all storms will produce the heavy rainfall, limiting areal coverage, but Monday may need one as the threat increases as well as how much areal coverage of rain this weekend. The passage of the storms threat tonight will usher in more cloud cover/cooler temps going into Sunday and Monday as a surface ridge builds south. The increased cloud cover will inhibit temps, while dewpts remain high. The focus for storms on Sunday will mainly be over west-southwest areas as winds go from northerly to more east- southeast. This will persist into Monday as well, keeping the low level moisture feeding into the region during this time. The increased/persistent moisture will increase PWATs keeping the heavy rainfall/flooding threat intact. Model guidance on Monday has upper ridge breaking down over the south-central Plains, allow for a shortwave to traverse the northern periphery into the cwa. This will add further instability for storms in the afternoon/evening. The threat persist during the day Tuesday as the aforementioned shortwave lingers over the KS region providing a focus for storms during the afternoon hours. For temps, highs on Sunday will range widely with upper 60s west to upper 70s east are expected. By Monday, cooler even more with 60s along and west of Highway 83, with up to lower 70s east of there. By next Tuesday, mid 60s west up to mid 70s east with warmest areas east of Highway 83. Overnight lows will have ranges in the 50s for most locales. Far west could see an isolated upper 40s, while isolated near 60F possible east of Highway 83. .LONG TERM...(Tuesday night through Saturday) Issued at 1247 PM MDT Sat Jun 10 2023 Another active pattern looks to be in store for the Tri-State area in the long term. The upper level pattern starts off with the subtropical jet providing zonal flow across the southern CONUS and a low pressure system over the Great Lakes. By Thursday, the jet stream slows a bit and begins moving north, pushing a ridge into the region. That ridge may be short lived as another low pressure system over the Pacific Northwest moves east into the Northern Plains. It's around this time, Thursday, that model guidance begins to vary wildly. There will be chances of thunderstorms every night with the lowest chance of precipitation being Wednesday afternoon. With PWATs remaining around the 1 inch mark, training or slow moving storms could create flooding issues. Shear is back on the menu, at least more than what we have been receiving the past week. This could lead to more organized storm systems that last longer. Temperatures will be a little cooler than normal on Wednesday, and possibly Thursday, depending on how quickly the ridge moves into the area. The jet is expected to act as a barrier and keep warmer/normal temperatures to our south. As the ridge moves over the Tri-State area, temperatures closer to normal, in the 80s, are expected to take over for the remainder of the long term. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 429 PM MDT Sat Jun 10 2023 Storms are forecasted to impact each terminal this evening, the potential does exist for a severe storm or two with strong winds the primary hazard and torrential rainfall. Storms look to impact KMCK around the start of the period moving in from the NNW and KGLD from an hour or two later from a different cluster of storms advancing east from Colorado. A tempo has been included for each terminal for this potential. Guidance has been showing low stratus developing around sunrise at each terminal as the storms move out of the area. IFR conditions are possible but was not confidentin the timing of the IFR conditions to include at this time so opted to go with high end MVFR for now. The stratus should continue for the most of the day before becoming VFR again by mid to late afternoon. Fog is not currently expected at this time, but will need to be monitored in case winds to weaken a bit more around sunrise. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...CA AVIATION...Trigg
Hazardous Weather Outlook National Weather Service Goodland KS 1058 AM MDT Sat Jun 10 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111700- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1058 AM MDT Sat Jun 10 2023 /1158 AM CDT Sat Jun 10 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Strong to potentially severe thunderstorms are forecast to move into far eastern Colorado around 5 to 6 PM MDT, continuing east toward Kansas Highway 27 while merging into a line or broken line of storms through 8 PM MDT. The line of storms is then forecast to move southeast and out of the area by midnight MDT (1 AM CDT). The primary hazards will be wind gusts up to 65 mph and hail up to one inch in diameter. Locally heavy rainfall will be possible and could create flash flooding concerns. Areas that received heavy rainfall Friday including those in Wallace, Greeley and Wichita counties will have a heightened threat for flash flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... There will be a continued heightened risk of flooding and flash flooding Sunday and Monday nights as an organized complex of showers and thunderstorms moves across the Tri-State area each overnight period. The area of greatest concern is generally along and west of Kansas Highway 27. Another area of concern is over parts of Wallace, Greeley and Wichita counties where recent heavy rainfall has occurred. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. We would appreciate reports of severe weather, heavy rainfall and flash flooding via telephone and social media, but please do so safely.
Special Weather Statement
National Weather Service Goodland KS
659 PM MDT Sat Jun 10 2023
COZ090-110130-
Yuma County CO-
659 PM MDT Sat Jun 10 2023
...Strong thunderstorms will impact portions of western Yuma County
through 730 PM MDT...
At 659 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Lone Star to 4 miles
southwest of Yuma to 12 miles north of Cope. Movement was east at 30
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of western Yuma
County, including the following locations... Heartstrong, Abarr and
Clarkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 4044 10245 4001 10246 3965 10265 3967 10280
4000 10280 4044 10278
TIME...MOT...LOC 0059Z 285DEG 26KT 4044 10273 4008 10277 3985 10279
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
800 PM CDT Sat Jun 10 2023
KSZ002-NEZ080-110115-
Rawlins KS-Hitchcock NE-
800 PM CDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of northeastern Rawlins
and south central Hitchcock Counties through 815 PM CDT...
At 800 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Atwood, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Rawlins and south central Hitchcock Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3994 10128 4007 10112 3995 10078 3981 10110
TIME...MOT...LOC 0100Z 313DEG 26KT 3996 10113
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
811 PM CDT Sat Jun 10 2023
KSZ003-004-110145-
Norton KS-Decatur KS-
811 PM CDT Sat Jun 10 2023
...Strong thunderstorms will impact portions of Norton and east
central Decatur Counties through 845 PM CDT...
At 810 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Almena to near Norton to 3
miles northeast of Clayton. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Almena around 815 PM CDT.
Other locations in the path of these storms include Lenora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3958 10007 3985 10027 3994 9994 4000 9964
3999 9962 3957 9963
TIME...MOT...LOC 0110Z 308DEG 23KT 3992 9965 3983 9986 3979 10014
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TriggPreliminary Local Storm Report
National Weather Service Goodland KS
717 PM MDT Sat Jun 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Tstm Wnd Gst 5 NNW Heartstrong 40.01N 102.63W
06/10/2023 M57 MPH Yuma CO Mesonet
Mesonet at RMR Ranch reported the 57 mph
gust.
&&
KMKSpecial Weather Statement
National Weather Service Goodland KS
717 PM MDT Sat Jun 10 2023
COZ091-110145-
Kit Carson County CO-
717 PM MDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of southwestern Kit
Carson County through 745 PM MDT...
At 717 PM MDT, Doppler radar was tracking a strong thunderstorm near
Flagler, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Seibert around 735 PM MDT.
This includes Interstate 70 in Colorado between mile markers 392 and
409.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3930 10315 3948 10316 3952 10315 3936 10271
3913 10296 3929 10316
TIME...MOT...LOC 0117Z 315DEG 21KT 3933 10304
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
823 PM CDT Sat Jun 10 2023
NEZ080-110145-
Hitchcock NE-
823 PM CDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of northern Hitchcock
County through 845 PM CDT...
At 823 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Palisade, or 14 miles southwest of Hayes Center, moving
southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Hitchcock
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 4022 10076 4019 10132 4035 10132 4035 10077
TIME...MOT...LOC 0123Z 321DEG 36KT 4036 10121
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TriggThe Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 01:25 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail up to pennies in size reported at location.
The K2V5 AWOS station reported a 61 mph thunderstorm wind gust at its location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107550, 1107549.